Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 85, NWS La Crosse, WI

July 4, 2025Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2025, 12:45 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2025, 12:45 AM CDT (05:45 UTC)
Expired
Jul 4, 2025, 1:30 AM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
2.1
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KARX 040545
SVRARX
WIC011-121-040630-
/O.NEW.KARX.SV.W.0085.250704T0545Z-250704T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1245 AM CDT Fri Jul 4 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Buffalo County in west central Wisconsin...
  Central Trempealeau County in west central Wisconsin...

* Until 130 AM CDT.

* At 1244 AM CDT, a severe thunderstorm was located over
  Independence, or near Whitehall, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Whitehall around 1250 AM CDT.
  Blair around 100 AM CDT.

Other locations impacted by this severe thunderstorm include Highway
95 And County D, Chimney Rock, Elk Creek, Highway 95 And County C,
North Creek, Tamarack, and The Borst Valley Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4444 9116 4430 9117 4409 9135 4431 9170
      4455 9144
TIME...MOT...LOC 0544Z 313DEG 19KT 4435 9142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor
2 follow-up statements
787 
WWUS53 KARX 040609
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
109 AM CDT Fri Jul 4 2025

WIC011-040619-
/O.CAN.KARX.SV.W.0085.000000T0000Z-250704T0630Z/
Buffalo WI-
109 AM CDT Fri Jul 4 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUFFALO COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4444 9117 4430 9117 4409 9135 4422 9156
      4425 9153 4447 9153 4455 9144
TIME...MOT...LOC 0609Z 312DEG 24KT 4423 9125 

$$

WIC121-040630-
/O.CON.KARX.SV.W.0085.000000T0000Z-250704T0630Z/
Trempealeau WI-
109 AM CDT Fri Jul 4 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CENTRAL TREMPEALEAU COUNTY...

At 109 AM CDT, a severe thunderstorm was located near Blair, or 9
miles south of Whitehall, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Trempealeau County, including the following locations...
Highway 95 And County D, Chimney Rock, Elk Creek, North Creek,
Tamarack, The Borst Valley Area, and Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4444 9117 4430 9117 4409 9135 4422 9156
      4425 9153 4447 9153 4455 9144
TIME...MOT...LOC 0609Z 312DEG 24KT 4423 9125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ferguson
381 
WWUS53 KARX 040629
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
129 AM CDT Fri Jul 4 2025

WIC121-040639-
/O.EXP.KARX.SV.W.0085.000000T0000Z-250704T0630Z/
Trempealeau WI-
129 AM CDT Fri Jul 4 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREMPEALEAU COUNTY
WILL EXPIRE AT 130 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds and heavy rain are still
possible with this thunderstorm.

&&

LAT...LON 4444 9117 4430 9117 4409 9135 4422 9156
      4425 9153 4447 9153 4455 9144
TIME...MOT...LOC 0629Z 313DEG 19KT 4416 9115 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:43 AM CDT, 2 minutes earlier. Its key messages:

  • Scattered storms expected to spark in a northwest-southeast orientation along a sfc front/mcv interaction early this evening, continuing into the overnight. Currently favored for western WI. Strong, isolated severe threat in the evening.
  • 4th Of July Weekend: hot, steamy start...cooler, less humid end. Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain likely. A few stronger storms possible, severe risk low at this time.
Area forecast discussion, Jul 4, 12:43 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1243 AM CDT Fri Jul 4 2025

.KEY MESSAGES...

- Scattered storms expected to spark in a northwest-southeast
orientation along a sfc front/mcv interaction early this evening,
continuing into the overnight. Currently favored for western WI.
Strong, isolated severe threat in the evening.

- 4th Of July Weekend: hot, steamy start...cooler, less humid end.
Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain
likely. A few stronger storms possible, severe risk low at this
time.

&&

.DISCUSSION...
Issued at 135 PM CDT Thu Jul 3 2025

> Late Afternoon/Tonight: scattered convection expected - a few
strong storms, isolated severe possible

A northwest-southeast running sfc boundary (clearly evidenced in
current vsby satellite imagery) is set to hover across parts of
central MN/WI late this afternoon/night. Weakly frontogenetic but a
broad push of 20 kts of 850 mb moisture impinge into it by 00z this
evening. SBCAPES of 2K+ J/kg in the HRRR/RAP overlap this weak lift,
but in an uncapped atmosphere. Scattered storms should develop along
this boundary, as early as late afternoon although most CAMS models
favor around 00z. Quick upscale growth could occur given the
instability but meager deep shear of 20-25 kts won't provide much
support to sustained updrafts. Could be more pulsy in nature,
throwing out outflows that will interact and spark further
convection. However, DCAPES in RAP of 1000+ J/kg are supportive of
strong downdrafts, further evidenced by inverted V soundings. Expect
a few strong storms with the potential for isolated severe. Damaging
wind gusts would be the primary concern.

Moving into mid/late evening, an MCV moving out of the northern
plains will be shifting across WI, interacting with the boundary and
any preexisting convection. Could/would see more areal coverage in
showers/storms, and with a slight uptick in shear and persisting
instability a loft, a continue strong to isolated severe storm risk.
Large hail could come into play here with low level inversion
providing a deterrent to strong/damaging wind gusts.

> 4th Of July Holiday Weekend

-OVERVIEW: an upper level ridge currently sits over the plains this
morning and will shift east to across the upper mississippi river
valley by Friday afternoon. Warmer, more moist air continues to pool
northward under the ridge with increasing southerly/southwest flow.
Steam day Friday.

The ridge will continue to move east moving into the weekend,
getting a shove from a shortwave trough spinning northeast out of
the southern rockies. While the bulk of the upper level energy/lift
may hold north of the local forecast area, an accompanying cold front
is set to sweep west to east Sat afternoon/night, likely in
northeast-southwest running orientation. Fgen with boundary is
somewhat weak with saggy pressure gradient, southwest winds just
ahead of the front, and no strong cold air advection signals post
it. Still, with an unstable airmass to work on, its plenty of lift
for shower/storm production.

The front looks to become more parallel to the upper level flow as
it sags southward early Sun morning while the parent shortwave and
sfc low slip over the great lakes. Rain chances likely to linger
into Sun morning as a result, but mostly for southwest/central WI.
Cooler and less humid air will drop in Sunday post the front.

- TEMPS: highs still on track to top out around 90 (plus/minus a
couple degrees) Friday. Coupled with dewpoints around 70 results in
peak heat indices from the mid 90s to near 100 Friday afternoon. Not
quite hot enough for a heat advisory - but a scenario that should be
taken seriously. With the abundance of outdoor activities, the
holiday, and most taking advantage of a day off - lots of
opportunities to be impacted by the heat. Awareness followed by
appropriate precautions to protect from the heat are a must.

The holiday weekend will end more "comfortable" with the passing
cold front dropping highs back into the upper 70s/lower 80s with a
bit less humidity to boot Sunday.

- RAIN CHANCES: timing has been shifting to "later" in the weekend
over the past few days with recent GEFS and EPS runs settling in on
Sat afternoon/night having the highest chances (likelihood) to get
wet. As mentioned in the "overview", the threat for rain could
persist into Sun morning, but mostly for southwest/central WI, in
the vicinity of the sfc front.

While there will be rain to work around, dodge this holiday weekend,
those planning on watching the fireworks Friday evening should be
pretty happy. Most will be rain free - but can't guarantee that for
everyone...quite yet. The sfc boundary that will likely spark storms
this evening along with an associated weak MCV a loft could be
lingering in a north-south fashion over central WI for early Fri
evening. They could be enough to pop isolated convection. A ton of
uncertainty and ample "IFs" for this scenario - but given that it's
the holiday, it's a scenario that needs to be monitored, even if
it's a low probability right now.

For Sat/Sat PWs still looking to push north of 2" with warm cloud
depths upwards of 4.5 kft. Storms would be heavy rain producers. How
widespread. movement and orientation come into play for any
potential for flooding. Currently, north-south orientation and even
modest eastward movement would work against repeated rounds of
storms, higher accumulations. The upper 75% of the GEFS and EPS for
QPF are generally under 3/4" for the period. However, the high end
outliers push to 1 1/2". With a lot of campers by waterways,
awareness for locally heavy rain impacts should be at the fore front.

Along with that, plenty of instability to fuel at least a few
stronger storms. Little if any deep layer shear concerns, limiting a
severe threat. Not to be disregarded out of hand, but the threat for
organized severe weather looks low at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri Jul 4 2025

VFR conditions should prevail over the next 24 hours along and
west of the Mississippi. To the east of the Mississippi and
north of a Y51 to 82C line, scattered thunderstorms will affect
the area through 12z with occasional reductions to IFR
conditions as these storms occur. TS should remain greater than
5 miles from LSE but may skirt the 10 mile radius, so have
included VCTS at this site for the first 90 minutes of the TAF
period. Once TS shifts southeast Friday morning, confidence is
fairly high in VFR conditions with little (<5%) concern for
additional TS until after the end of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Ferguson
Hazardous weather outlook, Jul 3, 8:43 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
843 PM CDT Thu Jul 3 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
843 PM CDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Storm chances (30-60%) move northeast tonight into early Friday
morning primarily affecting areas along and east of the Mississippi
River Valley. Some storms could become strong to marginally
severe with damaging winds (60+ mph) and large hail as the main
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices from 90 to 100 degrees expected 4th of July holiday.
Try to limit outdoor activities if possible and have multiple ways
to stay cool, especially if outdoors.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 3, 11:49 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1149 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Hail             1 E Osseo               44.57N 91.19W
07/03/2025  M0.75 Inch       Trempealeau        WI   Public

            Report from mPING: Dime (0.75 in.).

1122 PM     Tstm Wnd Dmg     4 SE Osseo              44.54N 91.16W
07/03/2025                   Jackson            WI   Public

            Trees downed across County Road FF near
            Osseo.

&&

APF
Special weather statement, Jul 4, 12:35 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 AM CDT Fri Jul 4 2025

WIZ032-033-040615-
Buffalo WI-Trempealeau WI-
1235 AM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUFFALO AND
NORTHERN TREMPEALEAU COUNTIES THROUGH 115 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, or 8 miles northwest of Whitehall, moving southeast at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Independence around 1240 AM CDT.
  Whitehall around 1245 AM CDT.

Other locations impacted by this storm include Highway 95 And County
D, Montana, Chimney Rock, Elk Creek, North Creek, The Borst Valley
Area, Eleva, Pleasantville, Wickham Valley, and Walek Knob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4448 9117 4437 9117 4417 9140 4435 9173
      4460 9152 4460 9143
TIME...MOT...LOC 0534Z 313DEG 20KT 4443 9145

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Naylor

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:00 PM CDTFlash Flood WarningARXGrant75 min
Jul 3, 10:27 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Jul 3, 10:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson40 min
Jul 3, 10:56 PM CDTSevere Thunderstorm WarningARXClark49 min
Jul 3, 11:04 PM CDTFlash Flood WarningARXClark, Jackson5 hr
Jul 3, 11:20 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau40 min
Jul 4, 12:35 AM CDTSpecial Weather StatementARXTrempealeau40 min
Jul 4, 1:14 AM CDTSpecial Weather StatementARXLa Crosse31 min
Jul 4, 1:46 AM CDTSpecial Weather StatementARXLa Crosse, Monroe29 min
Jul 4, 2:11 AM CDTSpecial Weather StatementARXVernon34 min
Jul 4, 3:01 AM CDTHeat AdvisoryARXClark, Taylor17 hr
Jul 4, 3:43 AM CDTAreal Flood WarningARXJackson6 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.